MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5532-G-711
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
As reported: "patient primary ps knee was revised due to ps post breakage from implant.Previous (broken) #7 11mm ps insert was replaced with a new #7 11mm ps insert".Spoke to rep.No possible cause(s) or contributor(s) for device failure were reported, surgeon had no theory as to how implant breakage occurred.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon insert was reported.The event was confirmed based on evaluation of the returned insert.Method & results: product evaluation and results: visual inspection was performed on the returned insert component confirming that the ps post is fractured.A material analysis has been performed and the report concluded that burnishing, scratching and third-body indentations were observed on the insert.These are common damage modes of uhmwpe.The post fractured from the posterior side to the anterior side due to an overload condition; an indication the insert was loaded from the posterior side.The posterior end of the medial condyle had material loss consistent with the insert loaded from the posterior side.Backside impression markings were observed on the distal surface of the insert, consistent with contact against the baseplate.Yellow discoloration was also observed on the insert, consistent with absorption of synovial fluid.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant indicated: x-rays of the involved knee taken a few weeks prior to revision demonstrate a cemented ps tka in normal position and alignment.There is no evidence of loosening, lysis or mechanical complication.[.] it was reported that a patient underwent revision tka surgery due to breakage of the tka tibial insert stabilizing post.However, this event cannot be confirmed as insufficient information has been received for review.Documentation which would aid in the further completion of this assessment would include: surgical implant records from the surgeries, operative report from the revision surgery, outpatient office/clinic notes, implant retrieval and material analysis.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there were no other events for the lot provided.Conclusions: a review of the provided medical records and x-rays by a clinical consultant indicated: x-rays of the involved knee taken a few weeks prior to revision demonstrate a cemented ps tka in normal position and alignment.There is no evidence of loosening, lysis or mechanical complication.It was reported that a patient underwent revision tka surgery due to breakage of the tka tibial insert stabilizing post.However, this event cannot be confirmed as insufficient information has been received for review.Further information such as surgical implant records from the surgeries, operative report from the revision surgery and outpatient office/clinic notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time as no devices and insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8190328
Report Number0002249697-2018-04110
Device Sequence Number16468842
Product Code MBH
UDI-Device Identifier07613327046281
UDI-Public07613327046281
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2012
Device Catalogue Number5532-G-711
Device Lot NumberLAK778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2019
Initial Date Received by Manufacturer 11/27/2018
Supplement Date Received by Manufacturer01/28/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR